New York, 2018

Flash Flooding and Damaging Winds in New York, August 14, 2018

August 14, 2018 · NWS BUF · 16 events in 4 counties and zones

A mid level closed low, more typical of the cold season, passed slowly through PA and into eastern NY. Abundant moisture in the presence of this anomalous forcing produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A mid level closed low, more typical of the cold season, passed slowly through PA and into eastern NY. Abundant moisture in the presence of this anomalous forcing produced heavy rain and flash flooding. The main corridors of heavy rain developed along fairly subtle deformation zones and subtle low level convergence zones in Oswego, Wayne, and Ontario counties, reaching eastern Monroe County by mid-morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 14, 3:35 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 14, 3:35 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
435 AM EDT Tue Aug 14 2018

.SYNOPSIS...
A mid-level low will move slowly from central Pennsylvania to
southern New England through tonight. This system will bring
scattered to numerous showers and embedded thunderstorms through
today. Low chances for thunderstorms are forecast for Wednesday
ahead of a surface low that will bring more widespread unsettled
weather into the eastern Great Lakes late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-level closed low is centered over central PA early this morning
with moist cyclonic flow pinwheeling around its center from the Mid-
Atlantic north and west across New York State into the upper OH
Valley. The moist airmass wrapping around this low is characterized
by Pwats of 1.4 to 1.8 inches. A surface low is centered over Hudson
Valley with a surface trough running from the North Country of NY
southwest to Lake Erie. Radar near 4am is showing the most
concentrated shower and embedded thunderstorm activity extending in
a broken line from near Oswego south to Elmira. A few embedded
storms north of Elmira where showing signs of training while another
area of showers runs down the eastern end of Lake Erie to Erie, PA
possibly hinged on land breeze moisture convergence.

Weak flow aloft with mesoanalysis showing 500mb winds of 10kts or
less combined with the deep moisture continues a concern for
potential excessive rainfall and flash flooding. The Day 1 WPC
Excessive Rainfall outlook has the Finger Lakes east across eastern
NY in an Slight Risk while the majority of western NY is in a
Marginal Risk. Mesoscale models have shown some potential for
several inches of rain within just a few hours between the western
Southern Tier and Oswego county. Here we have 24 hour basin average
rainfall of 1-1.5 inches forecasted but slow moving or training
thunderstorms may bring that much in just an hour. A Mesoscale
Precipitation Discussion was issued by WPC highlighting the risk for
heavy rainfall through 10z. Further west and north average rainfall
is forecasted a quarter to three-quarters of an inch. Low
temperatures this morning will mainly range from the lower to mid
60s.

Widespread rainfall, locally heavy will remain in the forecast
across much of western and north-central NY through the morning
hours before guidance shows the parent mid-level low shifting from
central NY into southern New England this afternoon into tonight. As
this occurs rainfall will taper off from west to east. High
temperatures today are expected to reach close to average in the mid
70s to low 80s. Clearing skies and drier air aloft tonight will
bring clearing skies west to east. Light west to southwest winds and
dewpoints holding in the 60s will keep temps mild tonight. Some
patchy fog is possible in the Southern Tier and eastern Lake Ontario
region where winds go calm.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday will start out dry across the region, as the upper level
low which has lingered across the region for the past several days,
continues to slowly lessen its influence on the region, as it
weakens and shifts further eastward. In its wake, sharp shortwave
ridging will crest over the eastern Great Lakes region.

By afternoon, a mid level shortwave will move east across Quebec,
with a trailing cold front approaching the Saint Lawrence Valley by
evening. This front may trigger a few widely scattered showers and
thunderstorms during the afternoon across the North Country. Lake
breeze convergence may also support a few widely scattered showers
and storms, mainly from the Genesee Valley into the Finger Lakes.

It will be a very warm day with a westerly warm advective flow
pushing 850 mb temperatures into the upper teens C, which brings
highs temperatures in the middle to perhaps upper 80s on the lake
plains of western New York, and lower 80s elsewhere. With dewpoints
well in the 60s it will feel humid out there as well.

The cold front will wash out across the eastern Lake Ontario region
Wednesday night, with any widely scattered showers and thunderstorms
ending. This will leave most of the region dry overnight, with a few
showers possibly reaching far Western NY before daybreak as the next
system approaches. Lows will drop into the mid to upper 60s in most
areas, a little cooler east of Lake Ontario.

Wet weather looks to return to the region beginning late Wednesday
night and continuing into Friday as shortwave energy and broad
surface low pressure move northeast across the region from the Ohio
Valley. Antecedent dry air should prevent any showers and
thunderstorms from beginning until well after midnight Wednesday
night across far western New York. As the surface low moves into the
southern Great Lakes Thursday and then just north of the region by
Friday, showers and scattered thunderstorms will become more
widespread. Severe weather looks unlikely at this point with weak
kinematics and abundant cloud cover. However, there will be the
threat for locally heavy rain as PWATs surge to near 2 inches.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The majority of the rain with the system moving through the area
Friday will end from west to east Friday night as the surface low
and mid level trough exit across New England. A few scattered
showers may linger later Friday night and Saturday, mainly across
the higher terrain of the Southern Tier and east of Lake Ontario as
northerly upslope flow develops. It will turn less humid over the
weekend as a slightly drier airmass moves south out of Ontario.
Highs will be in the upper 70s Saturday, and then back to the lower
80s Sunday.

Weak high pressure will then build into the Great Lakes Saturday
night through Monday, bringing a return to mainly dry weather. The
latest 12Z GFS brings the next system into the central Great Lakes
by late Monday, but for now favored the slower ECMWF solution and
kept Monday dry. The airmass will continue to warm under building
mid level heights and weak warm advection. Expect highs back in the
mid 80s by Monday, with a gradual uptick in humidity.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
An upper level low will continue to spiral moisture and rainfall
across east to west across much of western and north-central NY
through the morning hours of today. Some showers and embedded
thunderstorms will be capable of heavy rainfall. Cigs may drop into
MVFR with the rain while VIS has a better chance at dipping to IFR
within a heavy shower or thunderstorms and patchy fog.

This afternoon, the upper level low and its associated moisture/rain
will begin to shift east. This will allow drier air from the west to
bring a return to VFR conditions through the day today and
persisting through tonight.

Outlook...

Wednesday...Mainly VFR with a chance of showers and thunderstorms.
Thursday...Areas of MVFR with showers and thunderstorms
likely.
Friday...VFR/MVFR with showers and thunderstorms likely.
Saturday...Mainly VFR with a chance of a shower.

&&

.MARINE...
An upper level low will slowly pass to the south and east of the
region through today. This will continue to produce more widespread
showers and scattered thunderstorms through the first half of today
before tapering off this afternoon into tonight. Winds will remain
light today, then increase somewhat out of the west and southwest by
later Today into Wednesday creating some light chop, however
conditions will remain below small craft advisory criteria through
mid week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Smith
NEAR TERM...Smith
SHORT TERM...Hitchcock/TMA
LONG TERM...Hitchcock
AVIATION...Smith
MARINE...JM/Smith
Hazardous weather outlook, Aug 14, 4:11 AM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EDT Tue Aug 14 2018

NYZ001-002-010>012-019-020-085-150915-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
511 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-021-150915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
511 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Showers and scattered thunderstorms will continue today. A few
storms may produce locally heavy rainfall, with isolated flooding
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 14, 4:24 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
524 AM EDT TUE AUG 14 2018

NYZ004>006-014-141015-
Ontario-Oswego-Wayne-Northern Cayuga-
524 AM EDT TUE AUG 14 2018

...AN AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL AFFECT
EASTERN WAYNE...CAYUGA...SOUTHWESTERN OSWEGO AND EASTERN ONTARIO
COUNTIES...

At 520 AM EDT, an area of heavy rain and isolated embedded
thunderstorms was located over Montezuma, or 8 miles north of Seneca
Falls. The area of heavy rain was drifting slowly southwest.

Locations impacted include...
Oswego, Geneva, Fair Haven Beach State Park, Lyons, Clyde, Weedsport,
Cato, Chimney Bluffs State Park, Battle Island State Park and
Sterling.

This includes Interstate 90 between exits 42 and 40.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4330 7703 4345 7640 4303 7655 4301 7696
      4287 7696 4287 7698 4283 7698
TIME...MOT...LOC 0920Z 070DEG 4KT 4303 7674

TMA
Special weather statement, Aug 14, 5:20 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
620 AM EDT TUE AUG 14 2018

NYZ004-005-014-141115-
Ontario-Wayne-Northern Cayuga-
620 AM EDT TUE AUG 14 2018

...AN AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL AFFECT
WAYNE...CAYUGA AND NORTHEASTERN ONTARIO COUNTIES...

At 616 AM EDT, an area of heavy rain and isolated embedded
thunderstorms was located over Lyons, or 13 miles northwest of
Waterloo. The area of heavy rain was drifting slowly southwest.

Locations impacted include...
Geneva, Fair Haven Beach State Park, Newark, Lyons, Clifton Springs,
Clyde, Phelps, Sodus, Rushville and Chimney Bluffs State Park.

This includes Interstate 90 near exit 42.

Torrential rainfall is occurring within this area, and may cause
poor drainage and field flooding, and ponding of water of roadways.
Do not drive your vehicle through flooded roadways.

LAT...LON 4329 7717 4335 7670 4303 7671 4301 7696
      4287 7696 4286 7698 4276 7698 4276 7723
TIME...MOT...LOC 1016Z 058DEG 7KT 4308 7697

TMA

The radar

The Buffalo radar (KBUF), 129 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 7 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 14, 5:59 AM EST
Where
Wayne County, 2.13 mi SSE of East Palmyra
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.050, -77.160

Several trees were reported down between Palmyra and Newark.

Thunderstorm Wind, Ontario

When
August 14, 6:01 AM EST
Where
Ontario County, 0.51 mi E of Port Gibson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.030, -77.160

Several trees were reported down.

Heavy Rain, Ontario

When
August 14, 8:13 AM EST
Where
Ontario County, 0.86 mi NE of Phelps
Reported by
Trained Spotter
Coordinates
42.960, -77.060

Flash Flood, Monroe

When
August 14, 8:50 AM EST to 10:50 AM EST
Where
Monroe County, 1.07 mi NNE of Railroad Mills to 1.87 mi SSW of Bushnell Basin
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
43.043, -77.488

Park and Woolston Roads were closed in Powder Mill Park due to flooding.

Heavy Rain, Monroe

When
August 14, 9:20 AM EST
Where
Monroe County, 0.5 mi W of Blackwatch Hills
Reported by
Broadcast Media
Coordinates
43.100, -77.440

Heavy Rain, Wayne

When
August 14, 9:20 AM EST
Where
Wayne County, 0.86 mi NE of Walworth
Reported by
Broadcast Media
Coordinates
43.140, -77.270

Flash Flood, Monroe

When
August 14, 9:41 AM EST to 11:41 AM EST
Where
Monroe County, 2.12 mi ENE of Railroad Mills to 2.22 mi ENE of Railroad Mills
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
43.039, -77.460

Route 96 was closed at Woodcliff Drive due to flooding.

Flash Flood, Monroe

When
August 14, 9:50 AM EST to 11:50 AM EST
Where
Monroe County, 1.25 mi SSE of Bushnell Basin to 1.43 mi SE of Bushnell Basin
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
43.054, -77.469

Garnsey Road was flooded and impassable.

Heavy Rain, Wayne

When
August 14, 10:00 AM EST
Where
Wayne County, 0.69 mi S of East Bay Park
Reported by
Trained Spotter
Coordinates
43.290, -76.900

Heavy Rain, Monroe

When
August 14, 3:10 PM EST
Where
Monroe County, 0.69 mi S of Blackwatch Hills
Reported by
CoCoRaHS
Coordinates
43.090, -77.430

Flash Flood, Oswego

When
August 14, 3:35 PM EST to 4:35 PM EST
Where
Oswego County, 0.69 mi N of Pulaski to 1 mi N of Pulaski
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.580, -76.130

North Street was reported flooded and closed.

Heavy Rain, Oswego

When
August 14, 4:00 PM EST
Where
Oswego County, Pulaski
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.570, -76.130

Rainfall fell between 1 and 5 PM. Basement flooding was also reported.

Heavy Rain, Wayne

When
August 14, 4:00 PM EST
Where
Wayne County, Macedon
Reported by
Trained Spotter
Coordinates
43.070, -77.300

Flash Flood, Oswego

When
August 14, 4:00 PM EST to 5:00 PM EST
Where
Oswego County, 0.68 mi WSW of Pulaski to 0.34 mi S of Pulaski
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.566, -76.142

Five village roads flooded with six to eight inches of water across them. Water was reported up to the doors of many businesses.

Flash Flood, Oswego

When
August 14, 4:00 PM EST to 5:00 PM EST
Where
Oswego County, 0.87 mi SW of Lacona to 0.37 mi SE of Sandy Creek
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.641, -76.083

Several road closures reported around Sandy Creek.

Flash Flood, Oswego

When
August 14, 4:18 PM EST to 5:18 PM EST
Where
Oswego County, 1.38 mi S of Pulaski to 1.44 mi S of Pulaski
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.550, -76.130

Route 41 reported flooded and closed near the railroad crossing southwest of Pulaski.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782241, 782242, 781803, 781799, 781804, 781805, 781800, 781802, 781806, 781807, 782235, 781808, 781809, 782236, 782239, 782240.